Alert archive / North Carolina / Small Craft Advisories in 2015

Small Craft Advisory 14, NWS Newport/Morehead City, NC

January 23, 2015

NWS Newport/Morehead City, NC issued this small craft advisory at Jan 23, 2015, 4:32 AM EST. It took effect at Jan 23, 2015, 10:00 PM EST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2015, 4:32 AM EST (09:32 UTC)
In effect from
Jan 23, 2015, 10:00 PM EST
Expired
Jan 25, 2015, 11:58 AM EST
In force
38 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 4:15 AM EST, 17 minutes earlier.

Area forecast discussion, Jan 23, 4:15 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EST FRI JAN 23 2015

.SYNOPSIS...
LOW PRESSURE ALONG THE CENTRAL GULF COAST FRIDAY WILL MOVE RAPIDLY
NORTHEAST AND STRENGTHEN...TRACKING THROUGH THE COASTAL PLAIN OF
NC LATE FRIDAY NIGHT THROUGH EARLY SATURDAY MORNING. A COLD FRONT
WILL PUSH THROUGH ON SATURDAY. A REINFORCING COLD FRONT AND LOW
PRESSURE SYSTEM WILL MOVE THROUGH THE REGION SUNDAY NIGHT INTO
MONDAY. HIGH PRESSURE WILL BUILD IN THROUGH MID WEEK.

&&

.NEAR TERM /TODAY/...
AS OF 4 AM FRI...QUIET CONDITIONS ACROSS E NC EARLY THIS MORNING
WITH HIGH PRES CENTERED TO THE NORTH OF THE REGION. TEMPS IN THE
30S AREA WIDE WITH 40S ON THE BEACHES. MID AND HIGH LEVEL CLOUDS
ADVECTING INTO THE AREA FROM THE WEST WITH INC ISENTROPIC LIFT
ALOFT. SKIES WILL BE MOSTLY CLOUDY BY DAYBREAK. HIGH PRES THIS
MORNING QUICKLY GIVES WAY TO APPROACHING LOW PRES FROM THE GULF
COAST THIS AFTERNOON. THIS WILL BRING INC RAIN CHANCES THIS
AFTERNOON ACROSS THE AREA...WITH WIDESPREAD RAIN SHOWERS MOVING IN
FROM SW TO NE ACROSS E NC. WITH THE RAIN AND CLOUDS...COUPLED WITH
A EAST TO NORTHEAST SURFACE WIND FLOW...TEMPS WILL BE CHILLY WITH
READINGS REMAINING IN THE 40S FOR MOST OF THE DAY. THE EXCEPTION
WILL BE NEAR THE COAST...WHERE TEMPS WILL RISE INTO THE 50S LATER
TODAY AS WINDS VEER SE.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
AS OF 4 AM FRI...VERY ACTIVE PATTERN WITH LOTS OF WEATHER TO SPEAK
OF TONIGHT THROUGH EARLY SATURDAY. STRONG SHORTWAVE TROUGH WILL
ADVANCE EASTWARD THROUGH THE TN VALLEY TONIGHT...WHILE AT THE SFC
LOW PRES WILL ADVANCE NORTHEASTWARD UP THE I95 CORRIDOR. UPR
DYNAMICS SUPPORT A DEEPENING LOW AS IT MOVES THROUGH EASTERN NC AS
THE REGION REMAINS IN FAVORABLE COUPLED JET STRUCTURE AT H30 MB.
STRENGTHENING SOUTH SOUTHWEST 850MB JET WILL INC TO AOA 75 KT
OVERNIGHT TONIGHT. LAYER STREAMLINES ORIGINATING FROM THE GOM AND
CARIBBEAN CONVERGE ON EASTERN NC BETWEEN 06Z AND 12Z TONIGHT WITH
PWATS INC TO AOA 1.75 INCHES. THIS WOULD PUT THE AREA IN THE 99TH
PERCENTILE AND HIGHER CLIMATOLOGICALLY WRT PWATS FOR LATE JAN.
HEAVY RAIN WILL OVERSPREAD E NC AROUND 00Z AND CONTINUE THROUGH
EARLY SAT. WPC RAINFALL TOTALS AVERAGING BETWEEN 2 AND 3 INCHES
THROUGH THE PERIOD SUGGEST A POSSIBLE FLOOD THREAT...AND A FLOOD
ADVISORY HAS BEEN ISSUED FOR THE COASTAL AND SOUND COUNTIES.
LIMITED INSTABILITY WILL BE PRESENT AS MID LEVEL LAPSE RATES WILL
BE WEAK...THOUGH SFC TEMPS/TD'S RISING INTO THE LOW 60S LATE
TONIGHT CANNOT RULE OUT A THREAT FOR A CONVECTIVE THUNDERSTORM
CELL OR TWO TO DEVELOP...MAINLY ACROSS THE COASTAL AREAS. HAVE
MAINTAINED CHANCE THUNDER WORDING IN GRIDS HERE. WITH EXTREME SRH
VALUES AROUND 1000 M2/S2...AND MORE THAN HALF OF THAT EMBEDDED IN
THE 0-1KM LAYER...WILL HAVE TO WATCH FOR ROTATING CELLS THAT MAY
PRODUCE AN ISOLATED TORNADO...ESP ACROSS DOWNEAST CARTERET THROUGH
THE SOUTHERN OBX WHERE LONG SKINNY CAPE PROFILES ARE PRESENT. ANY
EMBEDDED CONVECTIVE CELLS WILL ALSO ENHANCE THE FLOODING THREAT.
HAVE ISSUED A WIND ADVISORY FOR THE OBX FROM LATE TONIGHT THROUGH
EARLY SAT MORNING AS EXPECTING WIND GUSTS TO APPROACH 50 MPH FOR
SEVERAL HOURS. THE STRONG SSW WINDS WILL ALSO BRING HIGH SURF OF 8
TO 12 FEET FOR CARTERET THROUGH CAPE HATTERAS.

FOR SATURDAY...CONTINUED DEEPENING LOW WILL EXIT E NC NEAR THE
NORTHERN OBX AFTER 12Z. GUSTY WINDS AND HEAVY RAIN THREAT WILL END
DURING THE MORNING HOURS...WITH PRECIP CHANCES ENDING FROM SW TO
NE THROUGH THE MORNING. COULD SEE SOME SHOWERS REMAINING THROUGH
THE AFTERNOON AS UPR TROUGH SWINGS THROUGH...AND HAVE MAINTAINED
THE CHANCE POPS. HIGH TEMPS WILL BE REALIZED EARLY IN THE MORNING
BEFORE WINDS TURN WESTERLY AND COLDER AIR FILTERS IN WITH TEMPS
FALLING THROUGH THE 40S IN THE AFTERNOON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 3 AM FRI...PRECIP SHLD BE OVER BY SAT EVENING AS STRONG
LOW DEPARTS TO THE NW WITH CLEARING SKIES FROM W TO E. DECENT CAA
EXPECTED BEHIND LOW WITH TEMPS DROPPING INTO THE LOW TO MID 30S MOST
AREAS. HGTS BRIEFLY INCREASE SUNDAY AHEAD OF NEXT APPROACHING NRN
STREAM SYSTEM. WITH LOW LVL FLOW GOING WSW AND PLENTY OF SUN SHLD
SEE TEMPS REBOUND WITH AROUND 50 NE TO MID TO POSS A FEW UPR 50S SW.
SFC LOW EXPECTED TO TRACK JUST N OF REGION LATE SUN NIGHT AND EARLY
MONDAY PUSHING FRONT THRU REGION LATER MON. BULK OF MOISTURE WILL BE
N OF AREA BUT WILL SHOW SLIGHT CHC TO CHC POPS OVER THE
REGION...HIGHEST N. HIGHS MON MAINLY 50 TO 55. COLD AIR SWEEPS IN
MON NIGHT AND TUE WITH SOME LINGERING MOISTURE AS PIECES OF UPR
ENERGY ROTATE THRU. THINK ANY PRECIP WOULD BE VERY LIGHT AND FOR NOW
ONLY HAVE SLIGHT CHC RAIN CST MON NIGHT BUT WILL HAVE TO MONITOR
THIS CLOSELY AS INLAND AREAS WILL BE COLD ENOUGH FOR WINTRY PRECIP
IF ENOUGH MOISTURE IS PRESENT. LOWS MON NIGHT UPR 20S TO LOWER 30S
INLAND WITH UPR 30S TO NEAR 40 IMD CST...HIGHS TUE UPR 30S N TO
LOWER 40S S.

MDLS DIFFER MID WEEK WITH GFS MORE PROGRESSIVE KEEPING SFC LOW WELL
OFFSHORE WITH DRY AIR OVER REGION. ECMWF DROPS STRONG PIECE ON
ENERGY THROUGH UPR TROF LEADING TO UPR LOW JUST TO S WITH SFC LOW
OFF THE CST AND PRECIP POSS NEAR CST. GIVEN UNCERTAINTY WILL KEEP
PRECIP OUT BUT AGAIN WILL HAVE TO WATCH THIS AS ECMWF WOULD SHOW
POTENTIAL FOR SOME WINTRY PRECIP WED.  SHLD BE DRY AND COOL THU AS
HIGH PRES BUILDS IN FROM THE W WITH HIGHS MOSTLY 45 TO 50. COULD BE
WINDY ALONG CST MID WEEK WITH LOW OFFSHORE AND HIGH TO THE W.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
AS OF 4 AM FRI...TRANSIENT HIGH PRESSURE WILL BUILD OVER THE AREA
THROUGH EARLY FRIDAY KEEPING THE AREA DRY. MEANWHILE CLOUDS IN
ADVANCE OF A GATHERING STORM OVER THE GULF COAST REGION WILL
OVERSPREAD THE REGION WITH BASES LOWERING TO AROUND 4.5 K FT BY
LATE THIS MORNING. AS THE LOW APPROACHES EASTERN NC LATE THIS
AFTERNOON WIDESPREAD RAIN SHOWERS WILL SPREAD IN FROM SW TO NE
AND BECOME HEAVY ENOUGH LATE TO LOWER CLOUD BASES AND
VISIBILITIES TO IFR AFTER 21Z. TONIGHT...WIDESPREAD RAIN... HEAVY
AT TIMES IS LIKELY WHICH WILL REDUCE VSBYS TO THE IFR OR LOWER
RANGE. CIGS WILL ALSO REMAIN MAINLY IFR THROUGH TONIGHT.

LONG TERM /SAT THROUGH TUESDAY/...
AS OF 3 AM FRI...WIDESPREAD RAIN EARLY SAT SHLD TAPER OFF AND END
LATE AS LOW LIFTS TO THE NE. HIGH CONFIDENCE IN MAINLY IFR THRU AT
LEAST MID DAY SAT THEN GRAD IMPROVING TO MVFR AND VFR LATE SAT/SAT
EVENING. MAINLY VFR SAT NIGHT THROUGH SUN NIGHT AS INIT LOW DEPARTS
AND SECOND NRN STREAM LOW APPROACHES FROM THE NW. SFC LOW WILL PASS
N OF REGION EARLY MON WITH POSS LIGHT PRECIP AND PERHAPS SOME
REDUCED CIGS/VSBYS MON. MAINLY VFR MON NIGHT AND TUE AS ATMS DRIES A
BIT AS SFC LOW LIFTS TO THE NE.

&&

.MARINE...
SHORT TERM /TODAY THROUGH SATURDAY/...
AS OF 4 AM FRI...WORSENING CONDITIONS ON THE WATERS EXPECTED.
STRENGTHENING LOW PRES WILL APPROACH E NC FROM THE GULF COAST THIS
AFTERNOON...WITH HIGH PRES MOVING OFFSHORE THE MID ATLANTIC. NE
WINDS WILL CONTINUE THROUGH MUCH OF TODAY THOUGH REMAIN IN THE 5
TO 15 KT RANGE...HIGHEST ACROSS THE SOUTHERN WATERS. FOR
TONIGHT... WINDS VEER TO THE SOUTHEAST THEN SOUTH AND RAPIDLY INC
TO GALES ACROSS THE SOUTHERN/CENTRAL WATERS AND THE EASTERN
PAMLICO SOUND AS THE DEEPENING LOW PRES SYSTEM TRACKS THROUGH THE
COASTAL PLAIN OF NC. WINDS SHOULD REMAIN IN THE SCA RANGE FOR THE
REMAINDER OF THE WATERS AND RIVERS. HAVE LEFT OUT THE ALLIGATOR
RIVER AT THIS TIME AS WINDS WILL BE MORE MARGINAL HERE. WITH THE
PROXIMITY OF THE GULF STREAM AND VERY STRONG WIND FIELDS JUST
OFFSHORE...WINDS MAY APPROACH STORM FORCE AT TIMES LATE TONIGHT.
THE GALES WILL QUICKLY END SAT MORNING AS THE LOW QUICKLY EXITS
THE AREA. THE GALES WILL HAVE TO BE REPLACED BY SCA. SEAS WILL
PEAK LATE TONIGHT IN THE 15 TO 20 FT RANGE ACROSS THE OUTER
CENTRAL AND SOUTHERN WATERS THEN SLOWLY DIMINISH THROUGH THE DAY
SATURDAY. WINDS BECOME WESTERLY ON SAT WITH COLD AIR ADVECTION
KEEPING CONDITIONS RATHER GUSTY ON THE WATERS.

LONG TERM /SAT NIGHT THROUGH TUESDAY/...
AS OF 3 AM FRI...WNW WINDS 15 TO 25 KTS SAT NIGHT AS LOW DEPARTS TO
THE NE WITH CAA OVER REGION. WINDS DIMINISH MOST OF SUNDAY HOWEVER
WSW WILL BEGIN TO PICK UP TO 15 TO 20 KTS SRN TIER LATE AS NEXT LOW
APPROACHES FROM THE W. SFC LOW WILL TRACK N OF REGION LATER SUN
NIGHT AND MON WITH SW WINDS SUN EVENING BECOMING WNW 15 TO 25 KTS
MON. AS LOW LIFTS TO NE AND STRONG CAA DEVELOPS MON NIGHT AND TUE
WILL SEE N WINDS 20 TO 30 KTS ALONG THE CST.

SEAS OF 6 TO 10 FEET SAT EVENING WILL SUBSIDE BELOW 6 FT SUNDAY AS
WINDS DIMINISH. AS WSW WINDS INCREASE SRN TIER SUN NIGHT WILL HAVE
SEAS BUILD TO 6 FT OUTER WTRS S OF OREGON INLET. THE GUSTY W TO NW
WINDS MON WILL KEEP SEAS OVER OUTER WATERS ELEVATED REACHING 5 TO 7
FT LATE. ON TUE THE STRONG N WINDS WILL BUILD SEAS TO 7 TO 9 FEET
CNTRL AND NRN WTRS WITH 3 TO 5 FT SEAS S.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
     NCZ047-080-081-092>095-098-103-104.
     HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
     SATURDAY FOR NCZ095-103-104.
     WIND ADVISORY FROM 1 AM TO 6 AM EST SATURDAY FOR NCZ103-104.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 6 AM EST SATURDAY FOR AMZ130-
     136-137.
     GALE WARNING FROM 1 AM TO 6 AM EST SATURDAY FOR AMZ135.
     GALE WARNING FROM 10 PM THIS EVENING TO 9 AM EST SATURDAY FOR
     AMZ152-154-156-158.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
     SUNDAY FOR AMZ150.

&&

SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...RF
AVIATION...RF/TL
MARINE...RF/TL
Hazardous weather outlook, Jan 22, 4:55 AM EST, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 AM EST THU JAN 22 2015

NCZ029-044>047-079>081-090>094-231000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
455 AM EST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COASTAL LOW PRESSURE AREA WILL PRODUCE WIDESPREAD MODERATE TO
OCCASIONALLY HEAVY RAIN LATE FRIDAY THROUGH EARLY SATURDAY...AND
MAY PRODUCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-231000-
CARTERET-ONSLOW-
455 AM EST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COASTAL LOW PRESSURE AREA WILL PRODUCE WIDESPREAD MODERATE TO
OCCASIONALLY HEAVY RAIN LATE FRIDAY THROUGH EARLY SATURDAY...AND
MAY PRODUCE MINOR FLOODING.

THE LOW WILL ALSO PRODUCE A MARGINAL THREAT OF STRONG TO SEVERE
THUNDERSTORMS FRIDAY NIGHT...ALONG WITH GUSTY SOUTHERLY
WINDS...AND POSSIBLE HIGH SURF AND MINOR BEACH EROSION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-231000-
OUTER BANKS DARE-OUTER BANKS HYDE-
455 AM EST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COASTAL LOW PRESSURE AREA WILL PRODUCE WIDESPREAD MODERATE TO
OCCASIONALLY HEAVY RAIN LATE FRIDAY THROUGH EARLY SATURDAY...AND
MAY PRODUCE MINOR FLOODING.

THE LOW WILL ALSO PRODUCE A MARGINAL THREAT OF STRONG TO SEVERE
THUNDERSTORMS FRIDAY NIGHT...ALONG WITH GUSTY SOUTHERLY
WINDS. HIGH SURF AND MINOR BEACH EROSION WILL BE POSSIBLE MAINLY
SOUTH OF CAPE HATTERAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:34 AM ESTHigh Surf AdvisoryMHX33 hr
Jan 23, 3:36 AM ESTWind AdvisoryMHX26 hr
Jan 23, 4:15 AM ESTFlood WatchMHXBeaufort, Dare, Hyde, Jones, Pamlico31 hr
Jan 23, 4:32 AM ESTGale WarningMHX31 hr
Jan 23, 5:14 PM ESTSpecial Weather StatementMHXOnslow61 min
Jan 23, 5:20 PM ESTSpecial Weather StatementMHXOnslow55 min
Jan 23, 5:24 PM ESTSpecial Weather StatementMHXOnslow51 min
Jan 23, 6:05 PM ESTSpecial Weather StatementMHXCarteret55 min

Nearby

Small Craft Advisories in North Carolina, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.